Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 59, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Nov 3, 2021, 1:41 PM PDT for 4 counties in California; 5 counties in Nevada. It took effect at Nov 4, 2021, 5:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2021, 1:41 PM PDT (20:41 UTC)
- In effect from
- Nov 4, 2021, 5:00 AM PDT
- Expired
- Nov 4, 2021, 5:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273 WWUS75 KREV 032041 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 141 PM PDT Wed Nov 3 2021 CAZ072-NVZ002-050000- /O.NEW.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 141 PM PDT Wed Nov 3 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet. * WHERE...Lake Tahoe. * WHEN...From 5 AM to 5 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
555 WWUS75 KREV 040405 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 905 PM PDT Wed Nov 3 2021 NVZ004-050000- /O.EXA.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 905 PM PDT Wed Nov 3 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY FOR PYRAMID LAKE... * WHAT... South to southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet on the north side of the lake. * WHERE...Pyramid Lake. * WHEN...From 5 AM to 5 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-050000- /O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 905 PM PDT Wed Nov 3 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 3 to 5 feet on the northeast side of the lake. * WHERE...Greater Lake Tahoe Area. * WHEN...From 5 AM to 5 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
733 WWUS75 KREV 040826 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 126 AM PDT Thu Nov 4 2021 CAZ070-071-NVZ005-050000- /O.NEW.KREV.WI.Y.0015.211104T1200Z-211105T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 126 AM PDT Thu Nov 4 2021 ...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM PDT THIS AFTERNOON FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph. Gusts up to 60 mph along wind prone sections of US-395. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 5 AM early this morning to 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Hazardous cross winds are possible particularly for high profile vehicles. Tree limbs and weakened or burned trees could be blown down. * ADDITIONAL DETAILS...Strongest winds are expected along US-395 between Susanville and Doyle to near the CA/NV state line. Strongest winds expected this morning into the early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Make sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-050000- /O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 126 AM PDT Thu Nov 4 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM PDT THIS AFTERNOON FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 1 to 4 feet on the northeast side of the lake. * WHERE...Greater Lake Tahoe Area. * WHEN...From 5 AM to 5 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-050000- /O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 126 AM PDT Thu Nov 4 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM PDT THIS AFTERNOON FOR PYRAMID LAKE... * WHAT... South to southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 1 to 3 feet on the north and east side of the lake. * WHERE...Pyramid Lake. * WHEN...From 5 AM to 5 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 3, 3:00 AM PDT, 10 hours 41 minutes earlier.
Area forecast discussion, Nov 3, 3:00 AM PDT, 10 hours 41 minutes before
Area Forecast Discussion National Weather Service Reno NV 300 AM PDT Wed Nov 3 2021 .SYNOPSIS... A ridge of high pressure will bring warmer and dry conditions with light winds today. A fast moving weather system will bring gusty winds Thursday with low chances for showers. Another weak system may bring a chance for showers this weekend. The weather pattern looks more active next week with increased probability for stronger and wetter storm systems. && .SHORT TERM...through Thursday Night... For today, a ridge of high pressure overhead will bring quite pleasant conditions for early November, with highs warming into the 60s to near 70 degrees and light winds. Then for tonight and Thursday, a shortwave reaches the west coast with a quick period of gusty winds showing up first at ridge tops during the late night/early morning and then mixing to lower elevations during the day, especially for northeast CA and northwest NV. Compared to Monday's shortwave, this system's winds look to be more significant with 700 mb flow of 45-50 kt over the northern Sierra around Tahoe, and up to 60 kt over the Warner Mountains. This would yield potential peak gusts of at least 80 mph and even near 100 mph for higher ridges. For the lower elevations, we're projecting gusts of 40-45 mph mainly for northeast CA-northwest NV possibly extending as far south as I-80, although a few sites could see stronger gusts around 50 mph. This looks to be a short duration event without widespread coverage, so at this time we're not planning a wind advisory, but we will mention these gusty winds in a Special Weather Statement this morning, as we highlight a transition to a more active weather pattern that will extend into next week. Precipitation potential for Thursday's system continues to be limited to areas near the Sierra crest north of Echo Summit, and northeast CA west of US-395, mainly occurring during the early- mid morning hours. Amounts will generally range from 0.05-0.20", although a few typically wetter sites across far western Lassen County and central Plumas/Sierra counties could receive up to 0.40". East of these areas, the moisture gets shadowed out with measurable rainfall unlikely. Snow levels generally remain near or above 8500 feet, with minimal travel impacts over Sierra passes. This system clears out quickly Thursday afternoon with subsiding winds and cooler temperatures nearer to early November averages by Thursday night. MJD .LONG TERM...This Weekend into Early Next Week This Weekend: Seasonable fall weather looks to be in store this weekend with near average temperatures to start the weekend, partly to mostly cloudy skies, breezy valley winds, gusty mountain top winds, and a few light showers possible Saturday. Changes: * Our inland ridge which has been deflecting incoming low pressure systems away from the area has trended weaker and farther east in ensemble guidance over the past 24 hours. This will allow for more of a broad troughing pattern by late weekend into next week. * This resulted in a few adjustments to the forecast. Mainly about 10 degrees of cooling from Friday to Sunday, cloudy skies, and stronger Sierra ridgetop winds. Overall ridge top gusts of 70-80 mph are possible Fri-Sat with a brief decrease expected on Sunday. * A few light showers are possible on Saturday with the best potential from the Tahoe Basin northward to near the southern Oregon border. Amounts will be light in the N. Sierra and NE California where a few hundredths to a few tenths are possible. The best window for showers looks to be early Saturday morning through mid-afternoon. Snow levels look to be in the 6,000-7,000 foot range during this period. As a result, showers with a rain/snow mix will be possible on the passes but generally less than a 20% chance of seeing up to 1" of accumulation at pass levels. Next Week: * This continues to be the more interesting part of the forecast as ensemble clusters are showing better confidence in developing an eastern Pacific trough early next week. While this still doesn't appear to be anything in terms of a big AR type storm, there is still potential to see a 24-36 hour window of a weak-moderate subtropical moisture tap working through the Sierra and western Nevada late Monday into Tuesday. * While pattern details will still need to be worked out, we could see snow levels starting around 6000-7000 feet Monday and rising another 1,000 feet through the day Tuesday. Initial estimates of 1-2" of liquid equivalent are possible through Tuesday across the Sierra with light spillover into western Nevada. However, increasing winds could be more of the widespread issue for W. Nevada valleys on Tuesday. Overall, be sure to keep tabs on the forecast if you have travel plans early next week. Fuentes && .AVIATION... VFR conditions and light surface winds will prevail this afternoon, but we should see Sierra ridgetop southwest winds (FL100) increasing 40-55 kts beginning this evening. Mountain top turbulence along and east of the Sierra will be possible through at least Thursday evening with improved flying conditions on Friday. There will also be the potential for wind shear tonight into Thursday morning. Winds are likely to surface into valleys and terminal sites in northeast CA and far northern Nevada north of Gerlach by daybreak, extending south by late morning and early afternoon. Winds north of I-80 could gust 30-40 kts, with 20-25 kts south of I-80. These winds will precede an incoming low pressure system, but precipitation chances are going to be limited east of the Sierra crest. This storm shears apart as it approaches the region, similar to what we saw Monday. Anticipate widespread mountain obscuration along western slopes and just east of the Sierra crest with periods of reduced visibility in rain and high elevation (8000+ feet) snow late tonight through Thursday morning. The most likely terminals with obscurations will be KTRK and KTVL. With the storm falling apart as it moves east, there are lesser chances for KRNO/KCXP/KMEV/KMMH with sprinkles and/or nearby virga possible. -Dawn/Fuentes && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.